Virginia, 2009

Hail in Virginia, May 4, 2009

May 4, 2009 · NWS RNK · 1 event in 1 county or zone

A thunderstorm brought up to penny sized hail to a portion of Pittsylvania County during the early evening of May 4th. This occurred 5 miles east-southeast of Blairs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A thunderstorm brought up to penny sized hail to a portion of Pittsylvania County during the early evening of May 4th. This occurred 5 miles east-southeast of Blairs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 4, 4:25 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, May 4, 4:25 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
525 PM EDT MON MAY 4 2009

.SYNOPSIS...
A COLD FRONT OVER SOUTHERN VIRGINIA WILL PUSH SLOWLY INTO NORTH
CAROLINA THIS EVENING...BEFORE RETURNING BACK NORTH AS A WARM
FRONT WEDNESDAY MORNING. ANOTHER AREA OF LOW PRESSURE WILL PUSH A COLD
FRONT EAST INTO THE REGION BY THURSDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
HAVE CANCELLED THE TORNADO WATCH 1 HOUR EARLY...WITH NO
DEVELOPMENT AND STRONG CONVECTIVE INHIBITION REMAINING OVER THE
AREA. WILL CONTINUE THE SEVERE THUNDERSTORM WATCH FOR ROCKINGHAM
AND CASWELL COUNTIES WITH STRONG STORMS TO THE WEST. THE STRONG
CONVECTIVE INHIBITION EXTENDS ACROSS ROCKINGHAM AND CASWELL AS
WELL...BUT THERE IS STILL A LITTLE HEATING POSSIBLE...SO WANT TO
LET IT GO A FEW MORE HOURS.

PREVIOUS DISCUSSION...
MODELS ARE INDICATING THE SURFACE BOUNDARY NOW ACROSS SOUTHERN
VIRGINIA WILL DRIFT SOUTH...AIDED BY THE THUNDERSTORMS ALONG AND
SOUTH OF THE FRONT...INTO NORTH CAROLINA THIS EVENING. LOCAL WRF
HAD A MAJORITY OF THE SHOWERS AND THUNDERSTORMS EXITING THE
FORECAST AREA AROUND 03-04Z. USED THIS TIMING FOR DIMINISHING THE
CHANCE OF RAIN IN THE GRIDS.

NORTH OF THE FRONT TONIGHT...ESPECIALLY NORTH OF ROA AND LYH FOG
AND STRATUS WILL FILL BACK IN. WENT NEAR OR SLIGHTLY ABOVE
GUIDANCE FOR LOWS TONIGHT WITH ALL THE CLOUD COVER...AND SINCE MAV
GUIDANCE HAS BEEN RUNNING A LITTLE COOL PAST FEW NIGHTS NORTH OF
THE FRONT.

HAVE INCREASED THE CHANCE OF RAIN ON WEDNESDAY AND ADDED MORE
THUNDER FOR THE AFTERNOON WITH THE APPROACH OF THE NEXT SHORT
WAVE. ENOUGH CLOUD COVER AND CHANCE OF RAIN TO LOWER MAXIMUM
TEMPERATURES A FEW DEGREES BUT STILL NOT AS LOW AS GUIDANCE.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
SURFACE WEDGE WILL BE ENHANCED FROM RAIN AND LOW PRESSURE TRACKING
NORTH ALONG THE MID ATLANTIC COAST TUESDAY EVENING. AS THIS LOW
PRESSURE CONTINUES TO TRACK TO THE NORTH OVERNIGHT...DRIER AIR AND
LIGHT WESTERLY WINDS WILL DIMINISH RAIN CHANCES OVER THE AREA.
DESPITE THE RAIN MOVING NORTH...LOW CLOUDS AND DRIZZLE AND/OR FOG
MAY PLAGUE AREAS ALONG AND EAST OF THE BLUE RIDGE INTO WEDNESDAY
MORNING.

LATE TUESDAY NIGHT AND WEDNESDAY MORNING...AN UPPER LEVEL TROUGH
ACROSS THE GREAT LAKES WILL GENERATE ANOTHER DISTURBANCE IN THE MID
WEST AND TRACKS THIS SYSTEM INTO THE TENNESSEE VALLEY. DURING THE DAY
WEDNESDAY...THE UPPER LEVEL TROUGH BECOMES NEGATIVELY TILTED AND
TRACKS THE DISTURBANCE OVER THE IMMEDIATE AREA BRING ROUNDS OF
MODERATE TO HEAVY SHOWERS TO THE REGION. SPC HAS THE AREA IN A
SLIGHT RISK FOR WEDNESDAY. 12Z GFS IS FASTER WITH THIS SYSTEM BRING
IT IN DURING THE MORNING AND EXITING LATE IN THE AFTERNOON/EARLY
EVENING. 12Z NAM IS QUITE A BIT SLOWER BRING RAIN INTO THE AREA
DURING THE EARLY AFTERNOON AND NOT EXITING UNTIL AFTER 09Z THURSDAY.
WITH TIMING UNCERTAINTIES...TOOK A BLEND OF THE TWO MODELS WITH
SLIGHTLY MORE WEIGHT TO THE NAM...AS THE GFS HAS BE RUNNING SYSTEMS
A LITTLE TO FAST OVER THE PAST WEEK. OF COURSE WITH TIMING
ISSUES...TEMPERATURES WILL BE AFFECTED. FOR NOW...KEPT TEMPERATURES
CLOSE TO METMOS AND AROUND NORMAL.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
ZONAL FLOW WILL BE OVER THE REGION ON THURSDAY WITH A FEW POP-UP
SHOWERS DURING THE AFTERNOON AND EVENING HOURS. A FRONT WILL STALL
ACROSS THE OHIO VALLEY THURSDAY NIGHT AND WILL WAIT FOR A SURFACE
WAVE TO GENERATE ALONG IT BEFORE IT WILL SLIDE TO THE EAST COAST
FRIDAY NIGHT. A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS
THE AREA FRIDAY AFTERNOON AND EVENING. ONCE THIS FRONT TRACKS TO THE
EAST COAST...HIGH PRESSURE WILL BUILD INTO THE REGION FOR THE
WEEKEND AND POSSIBLY INTO EARLY NEXT WEEK. TEMPERATURES ARE EXPECTED
TO BE COMFORTABLE AND ABOVE NORMAL.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
CEILINGS NORTH OF A WARM FRONT THAT EXTENDED FROM A LOW NEAR ROA
TO THE DELMARVA WERE VERY SLOWLY IMPROVING FROM IFR TO VFR AS THE
FRONT LIFTED NORTH AND THE LOW MOVED EAST.

A COLD FRONT ALSO EXTENDED FROM THE LOW INTO EASTERN EASTERN
TENNESSEE. THIS COLD FRONT WILL GRADUALLY SINK SOUTH INTO NORTHERN
NORTH CAROLINA THIS EVENING. SCATTERED SHOWERS AND THUNDERSTORMS
ALONG AND AHEAD OF THIS COLD FRONT. SOME OF THESE STORMS MAY BE
SEVERE WITH DAMAGING OR STRONG GUSTY WINDS...LARGE HAIL AND IFR TO
MVFR VISIBILITIES DUE TO VERY HEAVY RAIN.

ONCE THE FRONT SINKS FURTHER SOUTH IFR TO MVFR CEILINGS WILL FILL
BACK IN OVERNIGHT AT ALL TAF SITES. AS MIXING BEGINS AFTER SUNRISE
ON WEDNESDAY AND LOW LEVEL WINDS TURN TO THE SOUTH-SOUTHWEST
CONDITIONS WILL IMPROVE FROM SOUTH TO NORTH. IT MAY TAKE UNTIL
CLOSE TO 18Z ON WEDNESDAY FOR CEILINGS TO LIFT TO VFR AT LYH.

WEDNESDAY NIGHT THROUGH FRIDAY...THE WEATHER PATTERN REMAINS
UNSETTLED WITH ANOTHER FRONT ARRIVING AND SLOWING DOWN OVER THE
AREA BY WEDNESDAY NIGHT. THIS WILL KEEP SHOWERS AND POSSIBLY TSTMS
AROUND THROUGH THE PERIOD. PERIODS OF MVFR ARE LIKELY...AND IFR IS
POSSIBLE...IN THE VCNTY OF ANY SHOWER OR STORM.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/JJ
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...AMS
Hazardous weather outlook, May 4, 4:20 PM EST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
520 PM EDT MON MAY 4 2009

NCZ005-006-052130-
ROCKINGHAM-CASWELL-
520 PM EDT MON MAY 4 2009

...SEVERE THUNDERSTORM WATCH 241 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ADDITIONAL SHOWERS AND THUNDERSTORMS AHEAD OF A COLD FRONT WILL
AFFECT THE REGION WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. SOME
OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NCZ003-004-019-020-052130-
SURRY-STOKES-WILKES-YADKIN-
520 PM EDT MON MAY 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ADDITIONAL SHOWERS AND THUNDERSTORMS AHEAD OF A COLD FRONT WILL
AFFECT THE REGION WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. SOME
OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NCZ001-002-018-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-052130-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-
SUMMERS-MONROE-GREENBRIER-
520 PM EDT MON MAY 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ADDITIONAL SHOWERS AND THUNDERSTORMS AHEAD OF A COLD FRONT WILL
AFFECT THE REGION WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT. SOME
OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 4, 3:18 PM EST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
418 PM EDT MON MAY 4 2009

NCZ019-042100-
WILKES NC-
418 PM EDT MON MAY 4 2009

...STRONG THUNDERSTORMS WILL AFFECT WILKES COUNTY...

AT 416 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MILLERS
CREEK...MOVING NORTHEAST AT 20 MPH. ANOTHER STRONG STORM WAS 5 MILES
SOUTHWEST OF DARBY MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

ONE STORM WILL BE NEAR MULBERRY AROUND 430 PM...HAYS AROUND 445 PM
AND TRAPHILL AROUND 500 PM. THE OTHER STORM WILL BE AFFECTING DARBY
BY 425 PM...AND MAPLE SPRINGS BY 445 PM.

LAT...LON 3612 8152 3642 8106 3641 8103 3637 8102
      3637 8099 3638 8098 3635 8092 3631 8087
      3629 8087 3604 8135

EXPERIMENTAL

WP
Special weather statement, May 4, 3:59 PM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
459 PM EDT MON MAY 4 2009

NCZ001-018-019-042145-
ASHE NC-WATAUGA NC-WILKES NC-
459 PM EDT MON MAY 4 2009

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEAST ASHE...EASTERN
WATAUGA AND NORTHWESTERN WILKES COUNTIES...

AT 457 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DARBY...MOVING
NORTHEAST AT 15 MPH.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR DEEP GAP AROUND 515 PM...SUMMIT AROUND 530 PM
AND WILBAR AROUND 545 PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3639 8149 3626 8125 3618 8144 3611 8155
      3614 8171

EXPERIMENTAL

WP
Special weather statement, May 4, 5:36 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
636 PM EDT MON MAY 4 2009

NCZ006-VAZ044-058-042300-
CASWELL NC-HALIFAX VA-PITTSYLVANIA VA-
636 PM EDT MON MAY 4 2009

...A STRONG THUNDERSTORM WILL AFFECT CASWELL...CITY OF DANVILLE...
HALIFAX AND PITTSYLVANIA COUNTIES...

AT 636 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST
OF PROVIDENCE...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR DANVILLE AIRPORT AROUND 645 PM...DANVILLE
AIRPORT AROUND 650 PM...RINGGOLD AROUND 655 PM AND MILTON AROUND 700
PM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3659 7954 3675 7914 3654 7903 3654 7904
      3654 7914 3651 7914 3642 7945

EXPERIMENTAL

JJ

The radar

The Roanoke radar (KFCX), 96 km away, was scanning. The volume nearest the first event began at 22:49 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pittsylvania

When
May 4, 5:50 PM EST
Where
Pittsylvania County, 5 mi ESE of Blairs
Measured
0.75 in hail
Reported by
Public
Coordinates
36.652, -79.297

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171065.